Oklahoma, 2024

Drought in Oklahoma, April 16 to 30, 2024

April 16 to 30, 2024 · NWS OUN · 1 event in 1 county or zone

Despite heavy rain/storms across portions of the WFO Norman forecast area, below normal monthly precipitation across far northwest Oklahoma fostered the emerge of severe drought by the middle to end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite heavy rain/storms across portions of the WFO Norman forecast area, below normal monthly precipitation across far northwest Oklahoma fostered the emerge of severe drought by the middle to end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 3:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 16, 3:56 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
456 AM CDT Tue Apr 16 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 212 AM CDT Tue Apr 16 2024

A Pacific front will continue to move through central Oklahoma
around sunrise. There is a low chance that storms will be ongoing
as this front moves eastward, given that the main large scale
ascent will be north of the Kansas/Oklahoma border. Gusty westerly
winds are expected behind the boundary throughout most of
Tuesday. Dry air will contribute to RH values in the low to mid
teens, especially out in western Oklahoma. In addition, the fuels
across portions of western and northwestern Oklahoma are in the
70-89th percentile. A Red Flag Warning has already been issued for
far northwestern Oklahoma beginning mid morning and continuing
until after sunset.

Winds will weaken overnight and shift towards the north. Clear
skies will help overnight lows get into the upper 40s out west,
and in the low to mid 50s elsewhere.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 212 AM CDT Tue Apr 16 2024

Our attention turns to Thursday afternoon where there is a low
risk for severe storms as a stronger cold front moves through the
area. Medium range models are in good agreement with the timing
and evolution of the front. Rich moisture will overspread southern
Oklahoma ahead of the front, which will help aid in storm
development. There will be sufficient instability for large hail
and there could be some damaging winds, especially given the
inverted V soundings from the GFS.

Much colder air will follow this frontal boundary and will
continue through the weekend. Highs are expected to get into the
upper 50s to low 60s, and lows will be in the 40s. A shortwave is
expected to move through by Saturday, bringing rain chances to the
southern half of the area.

&&

.AVIATION...
(12Z TAFS)
Issued at 453 AM CDT Tue Apr 16 2024

A few locations could see MVFR ceilings this morning. These
ceilings will improve by mid morning as a pacific front moves
through the area, bringing drier air with it. Winds will continue
to shift to westerly behind the aforementioned front. Winds are
expected to be gusty until the afternoon, where they will
gradually weaken and shift to northerly overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  55  85  63 /   0   0   0   0
Hobart OK         83  51  84  56 /   0   0   0   0
Wichita Falls TX  85  53  87  64 /   0   0   0   0
Gage OK           83  49  84  53 /   0   0   0   0
Ponca City OK     82  51  83  60 /  10   0   0  10
Durant OK         85  63  86  67 /  40   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for OKZ004-005-009-010.

TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...13
Hazardous weather outlook, Apr 16, 3:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
454 AM CDT Tue Apr 16 2024

OKZ004>048-050>052-TXZ083>090-171000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
454 AM CDT Tue Apr 16 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today through Tonight...

.Thunderstorms...
Isolated thunderstorms are possible early this morning across
north-central, central, and southeast Oklahoma. Isolated severe
storms are possible, mainly across north-central Oklahoma through
sunrise.

.Fire Weather...
Near critical fire weather conditions are expected across
northwest Oklahoma late this morning through the afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances return Thursday across southeast Oklahoma, a
few of which may be severe. Isolated non-severe thunderstorms
will be possible over the rest of Oklahoma and northern Texas
Friday and Saturday.

.Fire Weather...
Elevated fire weather conditions will be possible across northwest
Oklahoma on Wednesday and Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 16, 1:18 AM CST, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
218 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Tstm Wnd Gst     16 NNE Freedom          36.98N 99.00W
04/16/2024  M58 MPH          Woods              OK   Mesonet

&&
Special weather statement, Apr 16, 4:39 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Norman OK
539 AM CDT Tue Apr 16 2024

OKZ008-161115-
Kay OK-
539 AM CDT Tue Apr 16 2024

...A strong thunderstorm will impact portions of eastern Kay County
through 615 AM CDT
...

At 539 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Blackwell, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponca City, Newkirk, Kildare, Chilocco, Hardy, and northwestern Kaw
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3700 9675 3694 9675 3667 9717 3672 9729
      3700 9707
TIME...MOT...LOC 1039Z 222DEG 39KT 3675 9719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Grant

When
April 16, 7:00 AM CST to April 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169945.